[Skip to Content]
[Skip to Content Landing]
Article
June 1961

Lupus Erythematosus and Stevens-Johnson Syndrome: Occurrence as Reactions to Anticonvulsant Medication

Author Affiliations

MINNEAPOLIS
Heart Hospital Research Laboratory, Dept. of Pediatrics, University of Minnesota Medical School (14) (Dr. Good).; From the Pediatric Research Laboratories of the Variety Club Heart Hospital, University of Minnesota.

Am J Dis Child. 1961;101(6):725-738. doi:10.1001/archpedi.1961.04020070039007
Abstract

Erythema multiforme exudativum Stevens-Johnson syndrome) has been described in association with the administration of numerous medications, including sulfonamides,1-6 penicillin,7 thiouracil,5 phenylbutazone,8 salicylates, codeine,9 Fowler's solution,10 phenolphthalein,7 barbiturates,11,12 trimethadione,13 and diphenylhydantoin.14-16 A reversible, lupus-like disease, characterized by the L.E. cell phenomenon, with or without renal and systemic involvement, has also been attributed to medications such as hydralazine,17-22 penicillin,23,24 phenylbutazone,17 sulfadiazine,25,26 and methylphenylethylhydantoin (Mesantoin).27

It is the purpose of this paper to report the simultaneous occurrence of erythema multiforme exudativum and a reversible, lupus-erythematosus-like disease in 2 adolescent girls, as well as acute lupus erythematosus alone in a 4-year-old boy, following medication with anticonvulsant drugs.

Report of Cases  Case 1.—At the age of 7½ years, this girl began experiencing petit mal seizures characterized by momentary lapses of consciousness, substantiated by typical 3-per-second spike and wave discharges on the electroencephalogram. She was given trimethadione (Tridione), 900 mg. daily, and phenobarbital, 45 mg.

×